Return to the Menopause Forum | Post a Follow-Up

 o
uncontrolled weeping on BCPs

Posted by Linda_from_CA (My Page) on
Mon, Dec 31, 01 at 3:22

I started taking Alesse for perimenopause symptoms a few months back, and thought I was doing great. I immediately felt calmer, had more patience, and the anger, hostility, and irritability left almost immediately. I also began sleeping much better, with no night sweats or hot flashes. It really seemed miraculous, and I read in the book The Change Before the Change, that progesterone can bind to receptors in the same way as sedatives, and produce the same reactions. That made sense, and explained my newfound calmness, (I remember telling a friend, this feels like a valium, not a birth control pill!), and I have to admit it was great.

What began to bother me was a tendency to begin weeping uncontrollably in public, which I had never done before. I began the BCPs on a Sunday and the next Saturday at a pet fair, I began crying at a dog show. I mean huge crocodile tears falling on my hands, and me completely unable to stop them, just from feeling emotional over seeing all the dogs. Id NEVER done anything like that in public before, and as Id only been on the pills for 6 days at that point, did not connect this reaction to them. Its happened several times since then, and even though I keep saying I feel so good (thats the sedative effect Im guessing) I have to admit Im also feeling very depressed, lonely, weepy, overly-sensitive to EVERYTHING, and thinking about death a lot. This week was the worst and most intense its been. Id actually felt so frightened about Christmas that I decided to stay on the pills this week even though it should have been my week off. I thought I could maybe cope better this week on the pills instead of off them, but cried again hysterically both in church, and in the airport, unable to stop or control myself, which has really scared me. I just feel incredibly emotional and EVERYTHING makes me want to cry. It feels like nightmare PMS.

Because I have had such positive reactions to the BCPs I hesitant to change anything, but I basically need to know if (1) this kind of uncontrolled weeping in public could be related to the change in adding these hormones to my system, or if (2) this was just an intensified reaction to the added hormones by staying on them the additional week, when I should have been off. Also, (3) if you do take the pills that fourth week, is it unusual to have a period? I did, thought I wouldnt, and its basically felt like 2 weeks of PMS. I thought some women took them the additional week specifically to NOT have a period, and that BCPs were supposed to help PMS symptoms and reactions. And (4) if you do have a period that week could the fact that I was still taking the pills be what has made this week such a nightmare emotionally? Did I maybe put too much in my body by taking them that 4th week? I took several different BCPs before finding one that worked as well as Alesse. (5) Should I be thinking of stopping it and maybe trying a progesterone cream or something else instead due to these responses?

I guess Im just very shocked that not only was this week not made emotionally easier by staying on the pills, but also has actually been the worst Ive felt since I started BCPs a few months back. Ive been so frightened that I called my doctor, but she doesnt return calls, let alone answer questions without making me wait three months for an appointment. In other words, any info or thoughts on this would be greatly appreciated!

Thank you!
Linda P.


Follow-Up Postings:

 o
RE: uncontrolled weeping on BCPs

Since alesse is a combintion of synthetic progestin and (synthetic) estradiol, I wonder why you attribute any "improvement" to "progesterone?"

Alesse is a triphasic oral contraceptive meaning that the pills are three different combinations and each combination is to be taken sequentially. While I don't know the specifics about Alesse most of these types of oral contraceptives have a "low" dose of estrogen along with a "low" dose of progestin in the first group, a higher dose of both drugs in the second, and a lower estrogen dose along with a still higher dose of progestin in the third.

This type of pill is not suitable for continuous administration because it depends on your having a "washout" time period at the end of the cycle of pills before you begin on the next package. The difference in progestin dose between the first group of pills and the last is enough to induce the withdrawal bleeding you experienced when you go directly from the pills in the last group to the pills in the first group of the next package.

One of the more common and more serious side effects of oral contraceptives is depression. Either estrogen, progestin/progesterone or a combination of the two may cause depression. I would seek medical advice about this. If your doctor doesn't return calls or makes you wait for three months to get assistance, you might need to go looking for a doctor who is more responsive to the needs of his/her patients. Refusal to return calls borders on malpractice and you might wish to report this doctor to your state medical association and/or your insurance company.


 o
RE: uncontrolled weeping on BCPs

Linda, You sound in serious trouble to me. Depression like you describe is nothing to fool around with. You can find out easily if your symptoms are caused by the Alese; Stop taking them for a month or two and see what happens. I agree that you need a much more responsive doctor. Hormones are powerful drugs and every woman deserves to have close monitoring when she is taking them. Your description of liking the sedating effect of the Alese concerns me. You might need a mental health evaluation and I would recommend it if the depression does not stop when you are off the pills for a few weeks.


 o
RE: uncontrolled weeping on BCPs

Hi Linda,

Couldn't help notice your title line....I wrote in a while back about "morning tears". I was on the BC pill for a spell (four years) and during that time I did have some difficult emotional issues going on in my life. I do have a tendency to cry sometimes at "the smallest things", whether they be joyous or sad....just a gut thing with me, but seldom uncontrollably, as you mention, in public. Christmas is always a difficult time when we are wrestling with emotional issues. I have now switched to the HRT and also had some experience with tears at the beginning stages of this. Nothing that I could account for or make sense of. You definitely need a doctor whom you are comfortable talking frankly with, and some support. You don't want to think that you are "losing it" in any sense. Our bodies are in such turbulent times these days...you don't need more to worry about. Best of luck, keep writing.


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Menopause Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here